Publication

Fatal outcome in a patient suffering from statin-induced rhabdomyolysis, hypothyroidism and inclusion body myopathy

Conference Paper/Poster - Jun 8, 2007

Units
Keywords
Fatal outcome in a patient suffering from statin-induced rhabdomyolysis, hypothyroidism and inclusion body myopathy
PubMed
Doi
Link
Contact

Citation
Wunnicke K, Nitschke S, Hundsberger T, Tolnay M, Tettenborn B (2007). Fatal outcome in a patient suffering from statin-induced rhabdomyolysis, hypothyroidism and inclusion body myopathy.
Project
Type
Conference Paper/Poster (English)
Conference Name
- (-)
Publisher Proceedings
Publication Date
Jun 8, 2007
Issn Print
Isbn Number
Pages
36
Publisher
Schweiz Arch Neurol Psychiatr 2007;158(4):
Brief description/objective

We report the case of a 73-year-old woman
who developed progressive clinical signs
of proximal symmetrical tetraparesis under
treatment of HMG-CoA reductase inhibi192
S C H W E I Z E R A R C H I V F Ü R N E U R O L O G I E U N D P S Y C H I A T R I E w w w. s a n p . c h 1 5 8 n 4 / 2 0 0 7
tor. Additionally, the patient suffered from
untreated hypothyroidism. CK values were
above 20 000 U/l and EMG studies showed a
myopathic pattern. The first muscle biopsy
revealed subacute rhabdomyolysis and regeneration
of muscle fibres consistent with
the diagnosis of a toxic myopathy. Inflammatory
signs were not found. Replacement of
statins, substitution of thyroid hormones and
treatment with steroids led to initial clinical
improvement and reduction of CK values.
After five-month follow-up tetraparesis
relapsed. EMG again showed a generalised
myopathic pattern of proximal extremity
muscles. A second muscle biopsy now revealed
progressive rhabdomyolysis and additionally
rimmed vacuoles as characteristical
signs of inclusion body myopathy (IBM).
On a second look at the first biopsy rimmed
vacuoles could now also be detected in small
numbers. Initial high-dose steroid therapy
and azathioprine were given with a marked
and lasting drop of CK values, but without
clinical benefit until now. The aetiology
and pathogenesis of statin-induced myopathy
is still poorly understood and therapeutic
options are rare.Concomitant IBM and hypothyroidism
were confounding factors for the
bad outcome in our patient, possibly pointing
towards a subgroup of patients with a higher
likelihood of complications on statin therapy.